Alert archive / Nebraska / Red Flag Warnings in 2018

Red Flag Warning 3, NWS Hastings, NE

February 25, 201811 counties in Nebraska; 6 counties in Kansas

NWS Hastings, NE issued this red flag warning at Feb 25, 2018, 1:37 PM CST for 11 counties in Nebraska; 6 counties in Kansas. It took effect at Feb 26, 2018, 12:00 PM CST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 25, 2018, 1:37 PM CST (19:37 UTC)
In effect from
Feb 26, 2018, 12:00 PM CST
Expired
Feb 26, 2018, 7:00 PM CST
In force
7 hr
Issued by
NWS Hastings, NE

Counties Jewell County, KS, Mitchell County, KS, Osborne County, KS, Phillips County, KS, Rooks County, KS, Smith County, KS, Adams County, NE, Clay County, NE, Franklin County, NE, Furnas County, NE, Gosper County, NE, Harlan County, NE, Kearney County, NE, Nuckolls County, NE, Phelps County, NE, Thayer County, NE, Webster County, NE

The radar

The Grand Island radar (KUEX), 42 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 7.6 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2018-02-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2018-02-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -56 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1718 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
-56 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

409 
WWUS83 KGID 251937
RFWGID

URGENT - FIRE WEATHER MESSAGE
National Weather Service Hastings NE
137 PM CST Sun Feb 25 2018

...RED FLAG WARNING ISSUED FOR MONDAY AFTERNOON AND EVENING...

.Fairly deep mixing associated with very warm conditions will
result in windy conditions and very low humidity levels in the
presence of dry fuels.

KSZ005>007-017>019-NEZ082-083-260600-
/O.UPG.KGID.FW.A.0001.180226T1800Z-180227T0100Z/
/O.NEW.KGID.FW.W.0003.180226T1800Z-180227T0100Z/
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Furnas-Harlan-
137 PM CST Sun Feb 25 2018

...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM CST MONDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 005, 006,
007, 017, 018, 019, 082 AND 083...

The National Weather Service in Hastings has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from noon to 7 PM CST Monday. The Fire Weather Watch is no longer
in effect.

* AFFECTED AREA...In Kansas, Fire Weather Zone 005 Phillips, 
  Fire Weather Zone 006 Smith, Fire Weather Zone 007 Jewell, 
  Fire Weather Zone 017 Rooks, Fire Weather Zone 018 Osborne and 
  Fire Weather Zone 019 Mitchell. In Nebraska, Fire Weather Zone 
  082 Furnas and Fire Weather Zone 083 Harlan.

* WINDS...South 15 to 25 mph with gusts up to 40 mph.

* TIMING...Monday afternoon and early evening.

* RELATIVE HUMIDITY...As low as 15 percent.

* IMPACTS...Any fires that develop will spread quickly...be 
  difficult to control...and will exhibit extreme fire behavior.

* RECOMMENDATIONS...All potential ignition sources should be 
  used with caution. Any burning should be postponed.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

NEZ084-085-260600-
/O.NEW.KGID.FW.W.0003.180226T1800Z-180227T0100Z/
Franklin-Webster-
137 PM CST Sun Feb 25 2018

...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM CST MONDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 084 AND
085...

The National Weather Service in Hastings has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from noon to 7 PM CST Monday.

* AFFECTED AREA...In Nebraska, Fire Weather Zone 084 Franklin 
  and Fire Weather Zone 085 Webster.

* WINDS...South 15 to 25 mph with gusts up to 35 mph.

* TIMING...Monday afternoon and early evening.

* RELATIVE HUMIDITY...As low as 18 percent.

* IMPACTS...Any fires that develop will spread quickly...be 
  difficult to control...and will exhibit extreme fire behavior.

* RECOMMENDATIONS...All potential ignition sources should be 
  used with caution. Any burning should be postponed.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Kelley
4 follow-up statements
553 
WWUS83 KGID 260933
RFWGID

URGENT - FIRE WEATHER MESSAGE
National Weather Service Hastings NE
333 AM CST Mon Feb 26 2018

...RED FLAG WARNING ISSUED FOR MONDAY AFTERNOON AND EVENING...

.Fairly deep mixing associated with very warm conditions will
result in windy conditions and very low humidity levels in the
presence of dry fuels.

NEZ072>074-086-087-261745-
/O.EXA.KGID.FW.W.0003.180226T1800Z-180227T0100Z/
Gosper-Phelps-Kearney-Nuckolls-Thayer-
333 AM CST Mon Feb 26 2018

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM CST THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
072, 073, 074, 086 AND 087...

The National Weather Service in Hastings has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from noon today to 7 PM CST this evening.

* AFFECTED AREA...In Nebraska, Fire Weather Zone 072 Gosper, 
  Fire Weather Zone 073 Phelps, Fire Weather Zone 074 Kearney, 
  Fire Weather Zone 086 Nuckolls and Fire Weather Zone 087 
  Thayer.

* WINDS...South 15 to 25 mph with gusts up to 30 mph.

* TIMING...This afternoon and early evening.

* RELATIVE HUMIDITY...As low as 20 percent.

* IMPACTS...Any fires that develop will spread quickly...be 
  difficult to control...and will exhibit extreme fire behavior.

* RECOMMENDATIONS...All potential ignition sources should be 
  used with caution. Any burning should be postponed.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

KSZ005>007-017>019-NEZ082>085-261745-
/O.CON.KGID.FW.W.0003.180226T1800Z-180227T0100Z/
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Furnas-Harlan-
Franklin-Webster-
333 AM CST Mon Feb 26 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 7 PM CST
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 005, 006, 007, 017, 018, 019, 082, 083, 084 AND 085...

* AFFECTED AREA...In Kansas, Fire Weather Zone 005 Phillips, 
  Fire Weather Zone 006 Smith, Fire Weather Zone 007 Jewell, 
  Fire Weather Zone 017 Rooks, Fire Weather Zone 018 Osborne and 
  Fire Weather Zone 019 Mitchell. In Nebraska, Fire Weather Zone 
  082 Furnas, Fire Weather Zone 083 Harlan, Fire Weather Zone 
  084 Franklin and Fire Weather Zone 085 Webster.

* WINDS...South 15 to 25 mph with gusts up to 35 mph.

* TIMING...This afternoon and early evening.

* RELATIVE HUMIDITY...As low as 16 percent.

* IMPACTS...Any fires that develop will spread quickly...be 
  difficult to control...and will exhibit extreme fire behavior.

* RECOMMENDATIONS...All potential ignition sources should be 
  used with caution. Any burning should be postponed.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Wesely
000 
WWUS83 KGID 261733
RFWGID

URGENT - FIRE WEATHER MESSAGE
National Weather Service Hastings NE
1133 AM CST Mon Feb 26 2018

KSZ005>007-017>019-NEZ072>074-082>087-270100-
/O.CON.KGID.FW.W.0003.180226T1800Z-180227T0100Z/
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Gosper-Phelps-
Kearney-Furnas-Harlan-Franklin-Webster-Nuckolls-Thayer-
1133 AM CST Mon Feb 26 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CST THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 005,
006, 007, 017, 018, 019, 072, 073, 074, 082, 083, 084, 085,
086 AND 087...

* AFFECTED AREA...In Kansas, Fire Weather Zone 005 Phillips, 
  Fire Weather Zone 006 Smith, Fire Weather Zone 007 Jewell, 
  Fire Weather Zone 017 Rooks, Fire Weather Zone 018 Osborne and 
  Fire Weather Zone 019 Mitchell. In Nebraska, Fire Weather Zone 
  072 Gosper, Fire Weather Zone 073 Phelps, Fire Weather Zone 
  074 Kearney, Fire Weather Zone 082 Furnas, Fire Weather Zone 
  083 Harlan, Fire Weather Zone 084 Franklin, Fire Weather Zone 
  085 Webster, Fire Weather Zone 086 Nuckolls and Fire Weather 
  Zone 087 Thayer.

* WINDS...South 15 to 25 mph with gusts up to 35 mph.

* TIMING...This afternoon and early evening.

* RELATIVE HUMIDITY...As low as 15 to 20 percent.

* IMPACTS...Any fires that develop will spread quickly...be 
  difficult to control...and will exhibit extreme fire behavior.

* RECOMMENDATIONS...All potential ignition sources should be 
  used with caution. Any burning should be postponed.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
476 
WWUS83 KGID 261821
RFWGID

URGENT - FIRE WEATHER MESSAGE
National Weather Service Hastings NE
1221 PM CST Mon Feb 26 2018

NEZ075-076-270100-
/O.EXA.KGID.FW.W.0003.000000T0000Z-180227T0100Z/
Adams-Clay-
1221 PM CST Mon Feb 26 2018

...RED FLAG WARNING IN EFFECT UNTIL 7 PM CST THIS EVENING FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 075 AND
076...

The National Weather Service in Hastings has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
until 7 PM CST this evening.

* AFFECTED AREA...In Nebraska, Fire Weather Zone 075 Adams and 
  Fire Weather Zone 076 Clay.

* WINDS...From the southwest at 15 to 25 mph with gusts up to 35 
  mph.

* TIMING...This afternoon and early evening.

* RELATIVE HUMIDITY...As low as 15 to 20 percent.

* IMPACTS...Any fires that develop will spread quickly...be 
  difficult to control...and will exhibit extreme fire behavior.

* RECOMMENDATIONS...All potential ignition sources should be 
  used with caution. Any burning should be postponed.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

KSZ005>007-017>019-NEZ072>074-082>087-270100-
/O.CON.KGID.FW.W.0003.000000T0000Z-180227T0100Z/
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Gosper-Phelps-
Kearney-Furnas-Harlan-Franklin-Webster-Nuckolls-Thayer-
1221 PM CST Mon Feb 26 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CST THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 005,
006, 007, 017, 018, 019, 072, 073, 074, 082, 083, 084, 085,
086 AND 087...

* AFFECTED AREA...In Kansas, Fire Weather Zone 005 Phillips, 
  Fire Weather Zone 006 Smith, Fire Weather Zone 007 Jewell, 
  Fire Weather Zone 017 Rooks, Fire Weather Zone 018 Osborne and 
  Fire Weather Zone 019 Mitchell. In Nebraska, Fire Weather Zone 
  072 Gosper, Fire Weather Zone 073 Phelps, Fire Weather Zone 
  074 Kearney, Fire Weather Zone 082 Furnas, Fire Weather Zone 
  083 Harlan, Fire Weather Zone 084 Franklin, Fire Weather Zone 
  085 Webster, Fire Weather Zone 086 Nuckolls and Fire Weather 
  Zone 087 Thayer.

* WINDS...From the southwest at 15 to 25 mph with gusts up to 35 
  mph.

* TIMING...This afternoon and early evening.

* RELATIVE HUMIDITY...As low as 15 to 20 percent.

* IMPACTS...Any fires that develop will spread quickly...be 
  difficult to control...and will exhibit extreme fire behavior.

* RECOMMENDATIONS...All potential ignition sources should be 
  used with caution. Any burning should be postponed.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
486 
WWUS83 KGID 270056
RFWGID

URGENT - FIRE WEATHER MESSAGE
National Weather Service Hastings NE
656 PM CST Mon Feb 26 2018

...The Red Flag Warning Will Expire at 7 PM CST...

.Winds have fallen below critical thresholds and relative
humidities have begun rising the past hour. For this reason...the
Red Flag warning is being allowed to expire at 7 PM CST.

KSZ005>007-017>019-NEZ072>076-082>087-270200-
/O.EXP.KGID.FW.W.0003.000000T0000Z-180227T0100Z/
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Gosper-Phelps-
Kearney-Adams-Clay-Furnas-Harlan-Franklin-Webster-Nuckolls-Thayer-
656 PM CST Mon Feb 26 2018

...RED FLAG WARNING WILL EXPIRE AT 7 PM CST THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 005, 006, 007,
017, 018, 019, 072, 073, 074, 075, 076, 082, 083, 084, 085,
086 AND 087...

Critical fire weather conditions have ended and the continued 
recovery of relative humidity values along with lighter winds are
expected over the next couple of hours.

$$

Rossi

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this red flag warning went out at Feb 25, 11:33 AM CST, 2 hours 4 minutes earlier.

Area forecast discussion, Feb 25, 11:33 AM CST, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
1133 AM CST Sun Feb 25 2018

.SHORT TERM...(This afternoon through Monday)
Issued at 1133 AM CST Sun Feb 25 2018

This serves as a 1st draft for this shift.

Hazardous Weather: Critical/near-critical fire wx tomorrow. We
will attempt to convert this to a Red Flag Warning on this shift
but need to coordinate with adjoining offices.

Aloft: A moisture-starved shortwave trof was crossing this rgn
this afternoon. A low-amplitude ridge will arrive in its wake by
dawn tomorrow. This ridge will depart to the E tomorrow AM with
anticyclonic WSW flow.

Surface: High pres will be S of the rgn tonight...extending from
the Srn Plns into the OH Vly. This high will build and become
centered over the OH Vly tomorrow with a strengthening warm sector
here. A very weak cool front will cross the NW USA and emerge
into the Nrn Plns by 00Z/Tue.

Rest of this afternoon: sunny and mild. Temps just a little above
normal.

Tonight: Clear and quiet. Low temps near normal...a couple degs
either side of 20F most locations.

Mon: Sunny windy and warm. Fire wx a major concern. S winds will
increase to 17-24 kt with widespread G30-35 kt from I-80 south.

.LONG TERM...(Monday through Saturday)
Issued at 323 AM CST Sun Feb 25 2018

For the most part temperatures will average near to above normal
with little if any precipitation.

Monday...appears to be the warmest day with south to
southwesterly flow and highs in the 50s to maybe even some lower
60s over north central Kansas. There are some fire weather
concerns with a fire weather watch in effect. Please refer to the
fire weather section below for more information.

Tuesday...will see a cool front swing through, but should stay dry
with highs cooling back into the 40s over Nebraska. Kansas could
see enough hours ahead of the cool front to still see some 50s and
maybe even more 60 degree readings, but confidence is not real
high with temperatures given a frontal boundary in the area and
timing questions.

Tuesday night through Wednesday night...We do expect a weak
shortwave to track across the plains, but most of the energy and
moisture will be south and southeast of our area. Therefore, we
expect just the slightest of chances of getting a little light
rain or snow over some parts of our forecast areas, but shouldn't
be a bit deal. However, it will be cooler with highs ranging from
the mid to upper 30s north of I-80 to the 40s over north central
Kansas.

Thursday through Saturday...An upper trough will dig across the
northwestern United States with a bit of an upper ridge over the
plains. Southerly low level flow ahead of the western trough will
pump warmer air northward making for a warming trend from the 40s
into the 50s for highs. We should be dry through Saturday and then
will have to see how the upper trough advances into the plains for
possible precipitation chances just beyond the end of this
forecast period.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Monday)
Issued at 1133 AM CST Sun Feb 25 2018

Significant Wx: Strong cross winds develop Mon on EAR RWY 13-31.

This Afternoon: VFR with no clds at or below (AOB) 10K ft. W winds
11-15 kt with a few gusts near 20 kt. Confidence: High

Tonight: VFR with no clds AOB 10K ft. Lgt SW winds under 10 kt.
Confidence: High

Mon thru 18Z: VFR with no clds AOB 10K ft. There could be 2-3 hrs
of LLWS 12Z-15Z...but confidence is not high enough to include it
in the TAFs yet. Lgt SW winds become SSW and increase to 17-27 kt
after 16Z. Confidence: High

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...Fire Weather Watch from Monday afternoon through Monday evening
     for NEZ082-083.

KS...Fire Weather Watch from Monday afternoon through Monday evening
     for KSZ005>007-017>019.

&&

SHORT TERM...Kelley
LONG TERM...Wesely
AVIATION...Kelley
Hazardous weather outlook, Feb 25, 6:11 AM CST, 7 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
611 AM CST Sun Feb 25 2018

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
261215-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
611 AM CST Sun Feb 25 2018

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Today and Tonight.

Fire danger may briefly get into the near critical range this
afternoon across portions of north central Kansas and Nebraska
counties that border Kansas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A Fire Weather Watch is in effect Monday for portions of north
central Kansas...as well as Furnas and Harlan counties in south
central Nebraska...for wind conditions...very low humidity levels
and dry fuels. Please refer to the Fire Weather Message for
detailed information. Near critical fire weather conditions will
exist north of the watch to near Highway 6 in south central
Nebraska.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Wesely

Nearby

Red Flag Warnings in Nebraska, 2018Red Flag Warnings in Kansas, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.